Retinal Vein Occlusion

A vein occlusion is the blockage of a vein carrying blood out of the eye by a hardened artery.  Therefore, even though it is the vein that is blocked, this should be thought of as being due to an arterial disease.  Dr. Adatia would like your family doctor to check your blood pressure, cholesterol and blood sugar.  In patients younger than 50 years old, additional testing will be suggested.  In general, this should be thought of like a stroke in the eye.  In fact, these are the same risk factors for stroke and heart attack.

 

When the vein is blocked by an artery, the area before the blockage tends to explode with blood leaking out and damage occurring to the vein.  The vein can heal over time.  Treatment is to help remove the leakage from the blocked vein while the vein heals.  The fluid that leaks out of the vein reduces vision.  Treatment is with anti-VEGF injections in the eye to reduce the leakage. 

 

Although treatment has been demonstrated to improve vision by decreasing leakage, it can not undo damage done to the retina from lack of blood flow.  This damage can sometimes limit visual improvement.  

 

Risk of Treatment for Leakage in Vein Occlusions

 

The main risk is a 1 in a thousand of bleeding, infection or retinal detachment.  The eye can feel itchy or scratchy on the day of the injection; this usually improves by the following day.  If there is persistent pain and decreased vision that does not improve, Dr. Adatia would like to see you back right away.  Often this is just from a scratch or an abrasion on the cornea or front of the eye.  However, infection would need to be ruled out.  If pain and decreased vision persists and does not improve over the next day or two, please call in to see Dr. Adatia.  If it is an evening or a weekend, patients are advised to go to the Rockyview Emergency Department in Calgary.

 

Otherwise, the white of the eye can be red if there is a small bruise around the injection site.  Like a bruise, this typically changes color and goes away on its own over the next few weeks. 

At the time of the injection, you may notice floating material; that is the medication and it should disperse over hours.

 

In general, this is a very safe and common procedure.